Skip to content

Drug interactions

Capecitabine + Fosphenytoin

Severity: Major

Capecitabine and Fosphenytoin: major interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Capecitabine can raise serum phenytoin concentrations, and fosphenytoin is converted to phenytoin. This may cause toxicity such as nystagmus, ataxia and confusion, with cases of markedly raised levels reported.

What this interaction means in plain words

Capecitabine and Fosphenytoin can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Capecitabine belongs to Oncology; Fosphenytoin belongs to Central Nervous System.

Evidence level: Moderate

Why it happens

Probably inhibition of CYP2C9-mediated phenytoin metabolism by fluorinated pyrimidine metabolites; the mechanism is not fully established.

What to do

Check phenytoin levels at baseline and after starting capecitabine, then monitor regularly. Reduce the fosphenytoin dose as needed.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Capecitabine and Fosphenytoin, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Capecitabine with Fosphenytoin?

MediHelp rates the interaction as major. Capecitabine and Fosphenytoin can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Capecitabine can raise serum phenytoin concentrations, and fosphenytoin is converted to phenytoin. This may cause toxicity such as nystagmus, ataxia and confusion, with cases of markedly raised levels reported.

How serious is the interaction between Capecitabine and Fosphenytoin?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Check phenytoin levels at baseline and after starting capecitabine, then monitor regularly. Reduce the fosphenytoin dose as needed.

What other medicines interact with Capecitabine?

MediHelp also lists interactions of Capecitabine with, for example, Adenovirus types 4 and 7 live, Arsenic trioxide, Axicabtagene ciloleucel. The full list is on the Capecitabine page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in